Kentucky, 2009

Flooding and Winter Weather in Kentucky, January 7 to 8, 2009

January 7 to 8, 2009 · NWS JKL · 6 events in 4 counties and zones

Heavy rainfall caused by a low pressure system moving across the area led to flooding of some roads, streams, creeks, and even some larger rivers, on January 7th through the 9th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Heavy rainfall caused by a low pressure system moving across the area led to flooding of some roads, streams, creeks, and even some larger rivers, on January 7th through the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 7, 3:03 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jan 7, 3:03 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
303 AM EST WED JAN 7 2009

.SHORT TERM.../TODAY THROUGH THURSDAY NIGHT/...UPDATED

CURRENT WEATHER HAS LIGHT TO MOD SHRA CONTINUING IN THE ERN 2/3 OF
THE CWFA. EVEN AS THIS CONTINUES THE BEST PCPN IS EXITING TO THE NE
WITH ONLY LIGHT PCPN IN TN TO ADVECT INTO AREA. FAIRLY SHARP LINE FOR
ENDING PCPN TO OUR SOUTH RUNS FROM NEAR CSV TO THE WRN FL PANHANDLE.
THIS AREA CONTINUES TO SWING EAST AND CURRENT FCST SEEMS TO HAVE THIS
WELL IN HAND WITH THE EXCEPTION THAT PCPN MAY NOT ACCUMULATE AS MUCH
AS PREV THOUGHT. WILL CONTINUE THE FLOOD WATCH UNTIL 7 AM AS PLANNED.
DO NOT THINK THAT THERE IS GOING TO BE ANY WIDESPREAD AREAL FLOODING
BUT WE HAVE SEVERAL RIVERS THAT ARE GOING TO COME CLOSE TO FLOODING
AS THE RUNOFF CONTINUES TO SEEP INTO THE LARGER WATERWAYS.

THE MODELS ARE IN GENERAL AGREEMENT ALOFT INITIALLY...BUT
THEIR SIMILARITIES DEGRADE WITH TIME. THEY ALL TAKE A DEEP TROUGH
THROUGH THE MIDWEST AND ACROSS THE OHIO VALLEY ON WEDNESDAY. EVEN BY
36 HOURS THE GFS IS DEVIATING FROM THE NAM BY SWINGING ITS UPPER
TROUGH EAST QUICKER...EVEN THOUGH ITS VERSION IS THE STRONGER
ONE...ESPECIALLY FURTHER SOUTH. THE HIGHER RESOLUTION NAM12 IS ALSO
DEPICTING A PARTICULARLY STRONG AND POTENT BATCH OF ENERGY PUSHING
THROUGH KENTUCKY WEDNESDAY NIGHT...WITH HINTS ALSO SEEN IN THE ECMWF.
THIS ENERGY MOVING THROUGH THE BASE OF THE TROUGH WILL BE SUPPORTED
BY A DEVELOPING LOW LEVEL JET AND IS MODELED TO COME ACROSS THE CWA
WITH VERY ROBUST LIFT AND ENOUGH QPF TO RESULT IN ACCUMULATING SNOWS.
FOR NOW...THIS SOLUTION LOOKS REASONABLE SO HAVE INCLUDED THE
SCENARIO IN THE GRIDS AND THE FORECAST...THOUGH NOT QUITE TO THE
MAGNITUDE SUGGESTED BY THE NAM12. FOLLOWING THIS...THE STRONG
SHORTWAVE TROUGH MOVES OUT OF THE OHIO VALLEY ON THURSDAY...AS
NORTHWEST FLOW CONTINUES OVER KENTUCKY AND HEIGHTS RISE.

SENSIBLE WEATHER WILL FEATURE THE STREAM OF RAIN EXITING TO THE EAST
EARLY WEDNESDAY WITH PLENTY OF LOW LEVEL MOISTURE LEFT BEHIND. COLD
ADVECTION IN THE WAKE OF THIS WILL COOL THE COLUMN SUFFICIENTLY
ENOUGH TO ALLOW A TRANSITION OF ANY LINGERING PCPN TO SNOW TOWARD
EVENING. AFTER AN EVENING LULL...A SECONDARY COLD FRONT CHARGES
THROUGH KENTUCKY BRINGING A LIKELIHOOD OF LIGHT TO MODERATE AND
ACCUMULATING SNOW TO EAST KENTUCKY FROM LATE WEDNESDAY EVENING INTO
EARLY THURSDAY MORNING. THE PREFERRED NAM SOLUTION COUPLED WITH HPC
GUIDANCE WOULD YIELD A SWATH OF 1 TO 3 INCH SNOWFALL SPREADING
ACROSS THE EASTERN COUNTIES OF THE CWA WITH GENERAL 1/2 TO ONE IN
ELSEWHERE. HAVE INTRODUCED THIS POSSIBILITY IN THE GRIDS AND ZONES.
THIS FRONT THEN MOVES EAST EARLY THURSDAY TAKING ITS SNOW ALONG WITH
IT AND TEMPERATURES WILL BEGIN A SLOW MODERATION TREND DURING THE DAY
THURSDAY.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/

DUE TO SOME QUESTIONS WITH A COUPLED JET DEPICTED IN THE GFS EARLY
ON...HAVE FOLLOWED A NAM/ECMWF BLEND MORE CLOSELY THROUGH FRIDAY
NIGHT.  THE PATTERN CONTINUES TO DEAMPLIFY OVER THE REGION
THROUGH THE DAY FRIDAY BEFORE THE NEXT TROUGH TAKES AIM AT THE
NORTHERN UNITED STATES...COMING OUT OF WESTERN CANADA. AS PROGGED BY
THE PREFERRED ECMWF...THIS TROUGH SLIDES THROUGH THE GREAT LAKES AND
OHIO VALLEY OVER THE WEEKEND...BUT WITH A MUCH SHALLOWER ARC THAN THE
GFS/S VERSION. THE ECMWF THEN TAKES A WEAKER...BUT DEEPENING...WAVE
INTO THE PLAINS AND QUICKLY ACROSS KENTUCKY ON MONDAY. MEANWHILE...
THE GFS IS MAINTAINING SOUTHWEST FLOW THROUGH THE EASTERN HALF OF THE
NATION IN RESPONSE TO A MORE PHASED SOUTHERN AND NORTHERN STREAM
TROUGH THROUGH THE FOUR CORNERS REGION. THE LARGE MODEL DIFFERENCES
EARLY NEXT WEEK LEAD TO LOWERED CONFIDENCE IN EITHER SOLUTION...BUT
THE MORE CONSISTENT ECMWF... SHOWING A TROUGH CENTERED OVER THE GREAT
LAKES AND OHIO VALLEY ON TUESDAY...WAS FOLLOWED AS OPPOSED TO THE GFS
AND ITS PROLONGED PERIOD OF MOIST SOUTHWEST FLOW.

COOL HIGH PRESSURE WILL KEEP CONDITIONS DRY AND QUIET INTO THE
WEEKEND AS THE NEXT SFC WAVE SETS UP A WARM FRONT TO THE NORTH OF THE
CWA. AS A RESULT...WE WARM UP QUITE NICELY ON FRIDAY AND STAY MILD
THROUGH FRIDAY NIGHT BEFORE THE NEXT DEVELOPING LOW MOVES IN FROM THE
WEST LATER SATURDAY. THIS LOW AND ITS ELONGATED COLD FRONT SLIPS EAST
SATURDAY NIGHT ALLOWING COLDER AIR TO MOVE BACK INTO THE AREA AND
PERHAPS CHANGE ANY LEFT OVER PCPN TO ALL SNOW ON SATURDAY NIGHT. WEAK
HIGH PRESSURE IN THE WAKE OF THE LOW AND ITS FRONT WILL HOLD ON FOR
THE DAY SUNDAY BEFORE THE NEXT NORTHERN STREAM SYSTEM DIPS INTO THE
OHIO VALLEY WITH A RENEWED CHANCE FOR RAIN OR SNOW MONDAY NIGHT INTO
TUESDAY. THIS SYSTEM NOW LOOKS TO TAKE ITS COLD FRONT THROUGH
KENTUCKY LATER TUESDAY WITH VERY COLD AIR POISED TO CHILL THE AREA
FOR THE MIDDLE OF NEXT WEEK.

IN GENERAL...GIVEN MY PREFERENCE FOR ITS PARENT MODEL...FOLLOWED THE
MET GUIDANCE MORE CLOSELY THAN THE MAV FOR BOTH TEMPERATURES AND
POPS THROUGH FRIDAY. LATER ON...UNDERCUT THE TEMPS AND POPS THROUGH
THE LONG TERM FROM THE MEX...GOING CLOSER TO CONTINUITY AND HPC
GUIDANCE.

&&

.AVIATION.../06Z TO 06Z/

A BROAD AREA OF LOW PRESSURE OVER THE OHIO VALLEY...WITH A COLD FRONT
TRAILING SOUTHWEST THROUGH CENTRAL KENTUCKY...WILL CONTINUE TO BRING
RAIN TO THE AREA INTO THE OVERNIGHT HOURS. THE FRONT WILL MOVE EAST
OF THE AREA BY WEDNESDAY MORNING...WITH THE RAIN COMING TO AN END.
EXPECTING MAINLY IFR TO OCCASIONAL LIFR CONDITIONS INTO WEDNESDAY
MORNING. EXPECTING IFR...IMPROVING TO VERY LOW END MVFR...DURING THE
AFTERNOON. COLDER AIR BEHIND THE FRONT...ALONG WITH AN UPPER LEVEL
WEATHER DISTURBANCE AND MOISTURE WRAPPING AROUND THE SURFACE
LOW...WILL BRING -SHSN TO THE AREA IN THE AFTERNOON THROUGH THE END
OF THE TAF PERIOD. GUSTY WEST WINDS CAN ALSO BE EXPECTED BEHIND THE
FRONT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR KYZ080-084>088-107-
109-110-112>120.

WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST
THURSDAY FOR KYZ087-088-110-113-115-117-118-120.

&&

SHORT TERM...DUSTY
LONG TERM...GREIF
AVIATION...WJM
Hazardous weather outlook, Jan 7, 3:58 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
358 AM EST WED JAN 7 2009

KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-081200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-WAYNE-ELLIOTT-MORGAN-WOLFE-LEE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...MONTICELLO...SANDY HOOK...
WEST LIBERTY...CAMPTON...BEATTYVILLE
358 AM EST WED JAN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL BEGIN TO FALL LATE TODAY AND CONTINUE THROUGH TONIGHT. LOOK
FOR ACCUMULATIONS OF AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXPECT A FEW FLURRIES TO CONTINUE EARLY THURSDAY MORNING. SNOW
SHOWERS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT AND AGAIN
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN RAINFALL TOTALS TODAY AND ANY
OBSERVATIONS OF FLOODING.

KYZ080-084>086-107-109-112-114-116-119-081200-
LAUREL-MCCREARY-WHITLEY-KNOX-JOHNSON-MAGOFFIN-BREATHITT-OWSLEY-CLAY-
MARTIN-
INCLUDING THE CITIES OF...LONDON...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...PAINTSVILLE...SALYERSVILLE...JACKSON...
BOONEVILLE...MANCHESTER...INEZ
358 AM EST WED JAN 7 2009

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

RAIN WILL TAPER OFF TODAY... BUT AREA RIVERS WILL CONTINUE TO RISE
WITH THE HEAVY RUNOFF.

SNOW WILL BEGIN LATE TODAY AND CONTINUE THROUGH TONIGHT WITH
ACCUMULATIONS OF AROUND AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXPECT A FEW FLURRIES TO CONTINUE EARLY THURSDAY MORNING. SNOW
SHOWERS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT AND AGAIN
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN RAINFALL TOTALS TODAY AND ANY
OBSERVATIONS OF FLOODING.

KYZ087-088-110-113-115-117-118-120-081200-
BELL-HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
PRESTONSBURG...HINDMAN...HAZARD...HYDEN...WHITESBURG...PIKEVILLE
358 AM EST WED JAN 7 2009

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

RAIN WILL TAPER OFF TODAY... BUT AREA RIVERS WILL CONTINUE TO RISE
WITH THE HEAVY RUNOFF.

SNOW WILL BEGIN LATE TODAY AND CONTINUE THROUGH TONIGHT WITH
ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE. HIGHER ELEVATIONS ALONG THE
VIRGINIA BORDER COULD RECEIVE TOTAL ACCUMULATIONS OF NEARLY 4 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXPECT A FEW FLURRIES TO CONTINUE EARLY THURSDAY MORNING. SNOW
SHOWERS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT AND AGAIN
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN RAINFALL TOTALS TODAY AND ANY
OBSERVATIONS OF FLOODING.

DUSTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 flood. Local standard time, as filed.

Flood, Knox

When
January 7, 4:30 AM EST to 5:00 AM EST
Where
Knox County, Heidrick to 1.3 mi SW of Boone Hgts
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.880, -83.870

Several roads around Barbourville were under water including Shymug Hollow, State Highway Garage Road, Kentucky 3153, Black Lick, Green, Waler Road, Hasher Hollow, Emanuel Hollow, and Kentucky 1527.

Flood, Knox

When
January 7, 5:40 AM EST to 6:40 AM EST
Where
Knox County, Heidrick to 0.63 mi SE of Barbourville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.880, -83.870

Standing water was reported on California Hollow Road, Disapointment Hollow Road, Hammons Fork Road, and Bull Creek Road.

Winter Weather, Breathitt

When
January 7, 7:00 PM EST to 8:00 PM EST
Where
Breathitt forecast zone
Reported by
Official NWS Observations
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Six tenths of an inch of snow fell at the Jackson Weather Office between 7 and 8pm. There were 0.8 inches of snow on the ground at 8pm.

Winter Weather, Menifee

When
January 7, 7:00 PM EST to 10:00 PM EST
Where
Menifee forecast zone
Reported by
Public
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Two inches of snow was reported on Amos Ridge outside of Frenchburg.

Winter Weather, Letcher

When
January 7, 8:00 PM EST to 11:00 PM EST
Where
Letcher forecast zone
Reported by
Department of Highways
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Letcher County State Highway Garage reported that around two inches of snow had accumulated on the top of Pine Mountain near the Virginia state line along U.S. Highway 23.

Winter Weather, Letcher

When
January 8, 5:50 AM EST to 9:00 AM EST
Where
Letcher forecast zone
Reported by
Broadcast Media
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Two inches of snow accumulation was reported to have occurred along the Harlan and Letcher county line off of Highway 510.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144655, 144656, 144657, 144658, 144659, 144660.